Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS Tallahassee, FL

April 8, 1998Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 8, 1998, 10:36 AM EDT for Early County, Georgia. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 10:36 AM EDT (14:36 UTC)
Expired
Apr 8, 1998, 11:25 AM EDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Early County, GA

The radar

The Ft Rucker radar (KEOX), 55 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 10:55 AM EDTHail 1.75Blakely, GAGolfball sized hail reported by Eraly County Sheriff.
Apr 8, 11:05 AM EDTHail 2.75Blakely, GABaseball sized hail damaged 8 to 10 homes in Blakely.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 081436
SVRTLH
GAC099-081525-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1036 AM EDT WED APR 8 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1125 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN GEORGIA

   ...EARLY COUNTY

AT 1033 AM EDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
SEVERE THUNDERSTORM MOVING NORTHEAST AT 45 MPH. THIS STORM WILL
MOVE ACROSS BLAKELY COUNTY AND PRODUCE STRONG DAMAGING WINDS AND
LARGE HAIL.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
XYOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD OF UNKNOWN DEPTH.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:00 AM EDT, 36 minutes earlier.

Area forecast discussion, Apr 8, 10:00 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT WED APR 8 1998

WK S/WV AND UPR LVL DIFL PTRN OVR FA ATTM PRODUCING SCT TSRA WITH
ISOLD SVR CELLS. STRONGEST CELLS CONT ACRS SRN GA AND N OF FA WHERE
BEST JET DYNAMICS AND UPR SUPRT EXIST.  12Z SNDG SATURATED BLO H7
WITH PW AT 1.7. MODIFIED SOUNDING GIVES CAPE INVOF 1800 J/KG AND
LI OF -6 SO CONDS CONT TO BE FAVORABLE FOR ISOLD SVR ACRS FA PART-
ICULARLY IF AFTN HEATING MATERIALIZES. MOS TEMPS LOOK QUITE HIGH
BUT NOT UNREASONABLE SHUD CLOUDS BREAK BY LATE AFTN AS PROGGD.
ONLY MINOR TWEAKS TO ZONES ANTICIPATED.

18Z SOUNDING SCHED BY SPC.

FACIANE

In the hours before

Special weather statement, Apr 8, 6:11 AM EDT, 4 hours 25 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ121>131-142>148-155>161-
GMZ750-755-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT (500 AM CDT) WED APR 8 1998

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS
THE FLORIDA PANHANDLE...SOUTHEAST ALABAMA...SOUTHWEST GEORGIA...
AND THE FLORIDA BIG BEND.

SOUTHERLY WINDS WELL IN ADVANCE OF A COLD FRONT SLOWLY APPROACHING
FROM THE WEST WILL CONTINUE TO HELP THE ATMOSPHERE BECOME
INCREASINGLY UNSTABLE ACROSS MOST OF THE SOUTHEAST TODAY. A FEW
STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED EARLY THIS MORNING
ACROSS PARTS OF THE FLORIDA BIG BEND AND COASTAL WATERS. ADDITIONAL
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THROUGHOUT
THE DAY AND TONIGHT AS THE COLD FRONT APPROACHES. A FEW OF THE
THUNDERSTORMS THAT DEVELOP MAY PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS.

THE STRENGTHENING WINDS AHEAD OF THE COLD FRONT ARE DEVELOPING
ROUGH SEAS...CREATING HAZARDOUS CONDITIONS OVER THE COASTAL WATERS.
SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE COASTAL WATERS TO THE
WEST OF APALACHICOLA AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE COASTAL WATERS FROM APALACHICOLA TO TARPON SPRINGS.

A RIVER FLOOD WARNING REMAINS IN EFFECT ALONG THE SUWANNEE RIVER
FROM BRANFORD DOWNSTREAM TO MANATEE SPRINGS...AND THE AUCILLA
RIVER REMAINS ABOVE FLOOD STAGE AT LAMONT. REMEMBER...RIVERS IN
FLOOD ARE NOT SAFE FOR RECREATION OF ANY KIND. ADDITIONAL
INFORMATION MAY BE FOUND IN RIVER FLOOD STATEMENTS...WHICH WILL BE
UPDATED EARLY THIS AFTERNOON.

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.
EDU/
Local storm report, Apr 8, 8:29 AM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
729 AM EST WED APR 08 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 AM    GRACEVILLE                FL   .75 INCH HAIL
04/08/98   JACKSON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 11:00 AM EDTSevere Thunderstorm WarningTAECalhoun45 min
Apr 8, 3:06 PM EDTSevere Thunderstorm WarningTAEColquitt, Tift44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.